Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 191, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 2, 2019, 8:20 PM CDT for 7 counties in Minnesota. It was in force for 55 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2019, 8:20 PM CDT (01:20 UTC)
- Expired
- Sep 2, 2019, 9:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Douglas County, MN, Kandiyohi County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 8:25 PM CDT | HAIL 1 | 8 S Glenwood, MN | |
| Sep 2, 8:33 PM CDT | HAIL 1 | 7 Nw Sunburg, MN | |
| Sep 2, 8:43 PM CDT | HAIL 1.75 | Brooten, MN | WIND DRIVEN HAIL DAMAGE. |
| Sep 2, 8:54 PM CDT | HAIL 1.75 | New London, MN | |
| Sep 2, 8:55 PM CDT | HAIL 1 | Belgrade, MN | GAZEBO ALSO BLOWN UP AGAINST HOUSE. |
| Sep 2, 9:00 PM CDT | HAIL 0.5 | 5 Ne Willmar, MN | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
| Sep 2, 9:01 PM CDT | TSTM WND DMG | Albany, MN | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
| Sep 2, 9:10 PM CDT | HAIL 0.5 | 4 E New London, MN | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 6:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
417
WUUS53 KMPX 030120
SVRMPX
MNC041-067-121-145-149-151-153-030215-
/O.NEW.KMPX.SV.W.0191.190903T0120Z-190903T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
820 PM CDT Mon Sep 2 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Douglas County in west central Minnesota...
Pope County in west central Minnesota...
Southeastern Stevens County in west central Minnesota...
Southwestern Todd County in central Minnesota...
Western Stearns County in central Minnesota...
Swift County in west central Minnesota...
Northern Kandiyohi County in central Minnesota...
* Until 915 PM CDT.
* At 819 PM CDT, severe thunderstorms were located along a line
extending from near Lake Osakis to near Glenwood to near Benson to
near Correll, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Willmar, Sauk Centre, Melrose, Benson, Glenwood, Albany,
Paynesville, Appleton, New London, Spicer, Hancock and Kerkhoven.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 112 and 151.
U.S. Highway 12 between mile markers 18 and 62.
U.S. Highway 8 in Minnesota near mile marker 6.
U.S. Highway 59 between mile markers 136 and 156.
U.S. Highway 71 between mile markers 128 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4541 9612 4552 9567 4565 9537 4603 9504
4578 9470 4573 9436 4517 9494 4516 9603
4521 9610
TIME...MOT...LOC 0119Z 290DEG 40KT 4594 9520 4562 9529 4535 9568 4528
9611
HAIL...1.00IN
WIND...70MPH
$$
LS2 follow-up statements
364
WWUS53 KMPX 030138
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
838 PM CDT Mon Sep 2 2019
MNC149-030147-
/O.CAN.KMPX.SV.W.0191.000000T0000Z-190903T0215Z/
Stevens MN-
838 PM CDT Mon Sep 2 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEVENS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and west central Minnesota.
LAT...LON 4541 9575 4565 9537 4603 9504 4578 9470
4573 9436 4517 9494 4516 9603 4521 9610
TIME...MOT...LOC 0137Z 290DEG 40KT 4588 9497 4556 9506 4529 9545 4522
9588
$$
MNC041-067-121-145-151-153-030215-
/O.CON.KMPX.SV.W.0191.000000T0000Z-190903T0215Z/
Douglas MN-Pope MN-Todd MN-Stearns MN-Swift MN-Kandiyohi MN-
838 PM CDT Mon Sep 2 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN DOUGLAS...SOUTHEASTERN POPE...SOUTHWESTERN TODD...
WESTERN STEARNS...SWIFT AND NORTHERN KANDIYOHI COUNTIES...
At 837 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Lake Osakis to near Brooten to near
Murdock to 7 miles east of Appleton, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Willmar, Sauk Centre, Melrose, Benson, Glenwood, Albany, Paynesville,
Appleton, New London, Spicer, Kerkhoven and Brooten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4541 9575 4565 9537 4603 9504 4578 9470
4573 9436 4517 9494 4516 9603 4521 9610
TIME...MOT...LOC 0137Z 290DEG 40KT 4588 9497 4556 9506 4529 9545 4522
9588
HAIL...1.00IN
WIND...70MPH
$$
LS905
WWUS53 KMPX 030158
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
858 PM CDT Mon Sep 2 2019
MNC041-121-030207-
/O.CAN.KMPX.SV.W.0191.000000T0000Z-190903T0215Z/
Douglas MN-Pope MN-
858 PM CDT Mon Sep 2 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS AND
SOUTHEASTERN POPE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and west central Minnesota.
LAT...LON 4542 9525 4541 9513 4549 9513 4586 9480
4578 9470 4573 9436 4517 9494 4517 9578
TIME...MOT...LOC 0157Z 290DEG 44KT 4576 9461 4544 9470 4517 9509 4510
9552
$$
MNC067-145-151-153-030215-
/O.CON.KMPX.SV.W.0191.000000T0000Z-190903T0215Z/
Todd MN-Stearns MN-Swift MN-Kandiyohi MN-
858 PM CDT Mon Sep 2 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTH CENTRAL TODD...WESTERN STEARNS...SOUTHEASTERN SWIFT AND
NORTHERN KANDIYOHI COUNTIES...
At 857 PM CDT, severe thunderstorms were located along a line
extending from near Upsala to near Paynesville to near Willmar to 10
miles southwest of Murdock, moving east at 50 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Law enforcement. At 854 PM GOLF BALL SIZED HAIL WAS
REPORTED IN NEW LONDON.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Willmar, Melrose, Albany, Paynesville, New London, Spicer, Kerkhoven,
Brooten, Belgrade, Holdingford, Freeport and Grey Eagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4542 9525 4541 9513 4549 9513 4586 9480
4578 9470 4573 9436 4517 9494 4517 9578
TIME...MOT...LOC 0157Z 290DEG 44KT 4576 9461 4544 9470 4517 9509 4510
9552
HAIL...1.75IN
WIND...70MPH
$$
LSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:09 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Sep 2, 6:09 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 609 PM CDT Mon Sep 2 2019 .UPDATE...For 00Z Aviation discussion below && .SHORT TERM...(This evening through Tuesday night) Issued at 314 PM CDT Mon Sep 2 2019 Main concern in the short term is the Enhanced Risk of Severe Thunderstorms for tonight, mainly along from west Central MN through the Twin Cities and Western WI (basically along and including the I- 94 corridor. Much of the guidance has been indicating a northern solution today, keeping the best chance of severe storms along and to the north of I- 94 for tonight. There is quite a bit of uncertainty with how this event will unfold, however. The key player is the warm frontal boundary (and what is effectively the instability gradient) and where it will be positioned when storms come rolling into western MN from the Dakotas. As of mid afternoon, the warm front has made little progress north today, still positioned from southwest North Dakota, southeastward across South Dakota an into southwest Minnesota. This was expected, so the forecast remains on track at this time. This front will start to creep north over the next few hours, but likely won't make it very far. The 00Z-06Z timeframe looks to be when the front makes its move. During this time, the approaching and deepening low upstream and the presence of a downstream ridge will tighten the gradient and enhance the south-southwesterly flow in the 850-925mb layer, essentially the low level jet. This will push the front northward and the instability gradient as well. Regardless of where the front is, the storms coming out of the Dakotas will want to ride the instability gradient along the front, so this is a matter of where the front is when the storms reach western MN. Hi-res guidance have not handled initiation particularly well across North Dakota and what grabs our attention is the quick speed of current storms in the Bismark CWA, and the placement of them being south of most hi-res guidance. So, would not be surprised to see storms reach western MN and hour or two earlier than previously thought and turn southeast down the I-94 corridor where the instability gradient resides at that time. This would bring a damaging wind and hail treat through this area, but still uncertain as to the efficiency of mixing strong winds to the ground. However, dew points at the surface are expected to increase into the mid and upper 60s this evening given the enhanced southerly flow. This outcome is not for sure, because the enhanced low level jet could push the instability gradient north of I-94 prior to storm arrival from the west, which would keep much of the storms moving more west to east across far north-central and northern MN, mainly grazing the northern MPX CWA. Ultimately though, given the current activity in North Dakota this afternoon, I'm leaning toward the former- thunderstorms are most likely to ride southeast along the I-94 corridor with potentially damaging winds and large hail. .LONG TERM...(Wednesday through Monday) Issued at 314 PM CDT Mon Sep 2 2019 Fairly straight forecast in the long term. There are two chances for precipitation. The first is Wednesday night into Thursday, and the second is Saturday into Sunday. There is not much instability with these systems, so the chance for thunder is low, and the risk for severe weather is very low. Temperatures will be near normal on the dry days, and below normal during the cloudy and wet days. A large area of surface high pressure will be centered across the region on Wednesday. Meanwhile and upstream shortwave trough will move eastward toward the Dakotas and Great Lakes Wednesday night into Tuesday. H850 Theta_E advection ahead of this wave will lead to rising air, clouds, and shower development. Forecast soundings show only a few hundred J/kg of MUCAPE, so the threat for severe weather is very low. Looking ahead, another area of high pressure will settle in for Friday, but zonal flow will develop in the Jet Stream and several shortwave troughs within this jet will bring additional chances for showers and thunderstorms on Saturday and into early next week. At this point the threat for severe weather appears low with these systems. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 610 PM CDT Mon Sep 2 2019 A complex of showers and thunderstorms is expected to race east- southeast across the forecast area from North Dakota tonight. At this point sites anticipated to be affected include KAXN/KSTC/KMSP/KRNH, with lower confidence to the south. High winds are the primary threat, although large hail and brief tornadoes (embedded in the line) are possible. Post-frontal strato-cu clouds with MVFR ceilings are possible. Winds will shift to the northwest on Tuesday behind the front, with gusts to 30-35 knots expected. KMSP...There is still a possibility the main line of storms skirts to the north, but still have enough confidence to go with a TEMPO in the 05Z-09Z time frame. /OUTLOOK FOR KMSP/ Wed...VFR. NNW wind 5 kt or less. Thu...VFR. S wind 5 kts. Fri...VFR. NW wind 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...JRB AVIATION...LS
Hazardous weather outlook, Sep 2, 3:32 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 332 PM CDT Mon Sep 2 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 032045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 332 PM CDT Mon Sep 2 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms tonight along the I-94 corridor with a Slight Risk elsewhere. Damaging winds, large hail, and a few tornadoes are possible with a line of severe thunderstorms this evening and overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may linger into early Tuesday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed along I-94 later this evening. jrb
In the hours before
Special weather statement, Sep 2, 8:01 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Mon Sep 2 2019
MNZ041>043-030200-
Morrison-Douglas-Todd-
801 PM CDT Mon Sep 2 2019
...A LINE OF STORMS WILL AFFECT NORTHEASTERN DOUGLAS...TODD AND
NORTHWESTERN MORRISON COUNTIES THROUGH 9 PM CDT...
At 800 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Verndale to 7 miles northeast of
Brandon. Movement was east at 45 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Alexandria, Long Prairie, Staples, Browerville, Clarissa, Motley,
Randall, Eagle Bend, Carlos, Staples Airport, Bertha and Swanville.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 112 and 120.
U.S. Highway 10 in Minnesota between mile markers 103 and 140.
U.S. Highway 71 between mile markers 172 and 216.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
4633 9443 4627 9434 4623 9440 4616 9438
4615 9429 4577 9466 4578 9514 4605 9555
4611 9546 4611 9515 4630 9516 4637 9505
TIME...MOT...LOC 0100Z 291DEG 40KT 4638 9493 4603 9548
LSLocal storm report, Sep 2, 8:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
816 PM CDT MON SEP 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 2 N LOWRY 45.73N 95.52W
09/02/2019 M1.00 INCH POPE MN COUNTY OFFICIAL
&&
CEOThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:37 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens | 53 min |
| Sep 2, 8:01 PM CDT | Special Weather Statement | MPX | Todd | 59 min |
| Sep 2, 8:51 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 39 min |
| Sep 2, 8:56 PM CDT | Special Weather Statement | MPX | Morrison | 64 min |
| Sep 2, 9:08 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Sherburne, Stearns, Wright | 52 min |
| Sep 2, 9:19 PM CDT | Tornado Warning | MPX | Meeker | 26 min |
| Sep 2, 9:28 PM CDT | Special Weather Statement | MPX | Benton, Isanti, Kanabec, Mille Lacs | 62 min |
| Sep 2, 9:37 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Isanti, Kanabec, Mille Lacs, Sherburne | 38 min |
| Sep 2, 9:46 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Hennepin, Isanti, McLeod, Ramsey and 3 more | 59 min |
| Sep 2, 10:09 PM CDT | Special Weather Statement | MPX | Chisago | 66 min |
| Sep 2, 10:13 PM CDT | Tornado Warning | MPX | Hennepin | 19 min |
| Sep 2, 10:22 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Le Sueur, Ramsey, Rice, Scott and 1 more | 53 min |
| Sep 2, 10:44 PM CDT | Tornado Warning | MPX | Le Sueur, Rice | 31 min |
| Sep 2, 11:07 PM CDT | Special Weather Statement | MPX | Goodhue, Rice | 53 min |
| Sep 2, 11:13 PM CDT | Special Weather Statement | MPX | Rice | 32 min |
| Sep 2, 11:48 PM CDT | Special Weather Statement | MPX | Steele | 57 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.